Alert archive / Wyoming / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Riverton, WY

July 18, 2018Lincoln County, Sweetwater County, Uinta County, Wyoming

NWS Riverton, WY issued this red flag warning at Jul 18, 2018, 12:56 AM MDT for Lincoln County, Sweetwater County, Uinta County, Wyoming. It took effect at Jul 18, 2018, 12:00 PM MDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2018, 12:56 AM MDT (06:56 UTC)
In effect from
Jul 18, 2018, 12:00 PM MDT
Expired
Jul 19, 2018, 8:00 PM MDT
In force
32 hr
Issued by
NWS Riverton, WY

Counties Lincoln County, WY, Sweetwater County, WY, Uinta County, WY

The radar

The Riverton/Lander radar (KRIW), 195 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 6.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3481 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS85 KRIW 180656
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1256 AM MDT Wed Jul 18 2018

WYZ279-182200-
/O.NEW.KRIW.FW.W.0006.180718T1800Z-180719T0200Z/
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
1256 AM MDT Wed Jul 18 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MDT this
evening.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater.

* WIND: Northwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
5 follow-up statements
022 
WWUS85 KRIW 181924
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
124 PM MDT Wed Jul 18 2018

WYZ277-190730-
/O.EXB.KRIW.FW.W.0006.000000T0000Z-180720T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
124 PM MDT Wed Jul 18 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THURSDAY...

The National Weather Service in Riverton has issued a Red Flag
Warning, which is in effect until 8 PM MDT Thursday.

* IMPACTS: Low Humidities and Strong Gusty Winds will create
  erratic fire behavior and new fire starts through 8 PM this
  evening. Then the winds will diminish along with good relative
  humidity recovery tonight and Thursday morning. Red flag
  conditions will return by 12 noon Thursday along with winds
  increasing once again along with dangerously low humidity. These
  conditions will persist through 8 pm Thursday.


* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 277.

* COUNTIES AFFECTED: 
  In Southwest WY...Uinta.
  In West Central WY...Lincoln.

* WIND: West to northwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ279-190730-
/O.EXT.KRIW.FW.W.0006.000000T0000Z-180720T0200Z/
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
124 PM MDT Wed Jul 18 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT THURSDAY...

* IMPACTS: Low Humidities and Strong Gusty Winds will create
  erratic fire behavior and new fire starts through 8 PM this
  evening. Then the winds will diminish along with good relative
  humidity recovery tonight and Thursday morning. Red flag
  conditions will return by 12 noon Thursday along with winds
  increasing once again along with dangerously low humidity. These
  conditions will persist through 8 pm Thursday.

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater.

* WIND: West to northwest 10 to 20 mph with gusts up to 30 mph.

* HUMIDITY: As low as 10 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
484 
WWUS85 KRIW 190327
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
927 PM MDT Wed Jul 18 2018

WYZ279-192200-
/O.CON.KRIW.FW.W.0006.000000T0000Z-180720T0200Z/
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
927 PM MDT Wed Jul 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THURSDAY...

* IMPACTS: Low Humidities and Strong Gusty Winds will return
  Thursday afternoon, and create erratic fire behavior with any new
  fire starts until 8 pm Thursday. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater.

* WIND: West to northwest 10 to 20 mph with gusts up to 30 mph
  Thursday afternoon and early evening. 

* HUMIDITY: As low as 8 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ277-192200-
/O.CON.KRIW.FW.W.0006.000000T0000Z-180720T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
927 PM MDT Wed Jul 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THURSDAY...

* IMPACTS: Low Humidities and Strong Gusty Winds will return
  Thursday afternoon, and create erratic fire behavior with any new
  fire starts until 8 pm Thursday. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 277.

* COUNTIES AFFECTED: 
  In Southwest WY...Uinta.
  In West Central WY...Lincoln.

* WIND: West to northwest 10 to 20 mph with gusts up to 30 mph
  Thursday afternoon and early evening. 

* HUMIDITY: As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
028 
WWUS85 KRIW 190610
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
1210 AM MDT Thu Jul 19 2018

WYZ279-192200-
/O.CON.KRIW.FW.W.0006.000000T0000Z-180720T0200Z/
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
1210 AM MDT Thu Jul 19 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will return this 
  afternoon, and create erratic fire behavior with any new fire 
  starts until 8 pm Thursday.

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater.

* WIND: West to northwest 10 to 20 mph with gusts up to 30 mph this 
  afternoon and early evening.

* HUMIDITY: As low as 8 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ277-192200-
/O.CON.KRIW.FW.W.0006.000000T0000Z-180720T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
1210 AM MDT Thu Jul 19 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 277.

* COUNTIES AFFECTED: 
  In Southwest WY...Uinta.
  In West Central WY...Lincoln.

* WIND: West to northwest 10 to 20 mph with gusts up to 30 mph this 
  afternoon and early evening.

* HUMIDITY: As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
127 
WWUS85 KRIW 192040
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
240 PM MDT Thu Jul 19 2018

WYZ279-200200-
/O.CON.KRIW.FW.W.0006.000000T0000Z-180720T0200Z/
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
240 PM MDT Thu Jul 19 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 279.

* COUNTIES AFFECTED: 
  In Southwest WY...Sweetwater.

* WIND: The Rock Springs Regional Airport reported a wind gust of
  25 mph along when the relative humidity was only 9 percent at 
  2:30 pm. West to northwest will continue with winds of 10 to 20 
  mph with gusts up to 30 mph this afternoon and early evening.

* HUMIDITY: As low as 8 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WYZ277-200200-
/O.CON.KRIW.FW.W.0006.000000T0000Z-180720T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
240 PM MDT Thu Jul 19 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
  In Southwest WY...Fire Weather Zone 277.

* COUNTIES AFFECTED: 
  In Southwest WY...Uinta.
  In West Central WY...Lincoln.

* WIND: At 2:30 pm, the community of French reported a wind gust of
  28 mph when the RH was only 11 percent. West to northwest winds
  of 10 to 20 mph will continue with gusts up to 30 mph this 
  afternoon and early evening.

* HUMIDITY: As low as 9 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now....or will shortly. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/riverton
310 
WWUS85 KRIW 200202
RFWRIW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Riverton WY
802 PM MDT Thu Jul 19 2018

WYZ277-279-200315-
/O.EXP.KRIW.FW.W.0006.000000T0000Z-180720T0200Z/
Lincoln and Uinta Counties/Lower Elevations-
Sweetwater County/Rock Springs BLM/Flaming Gorge NRA-
802 PM MDT Thu Jul 19 2018

...RED FLAG WARNING HAS EXPIRED...

Winds have diminished across the area and relative humidity will 
continue to recover through the evening. 

$$

http://weather.gov/riverton

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 17, 10:55 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 17, 10:55 PM MDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Riverton WY
1055 PM MDT Tue Jul 17 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 126 PM MDT Tue Jul 17 2018

Another round of thunderstorms have developed across the CWA
with the strongest storms once again across Johnson County where
the best capes are. These storms are in response to the strong
westerly difluent flow and shortwave trough tracking east across
the area today. With juicy dew points still pooling over areas
east of the divide in the 50s, we can expect some good rainers
out of these T storms through this evening. Estimated rainfall
estimates have been up to 0.86 inches so far in Johnson County.
There is a prominent circulation showing up on satl over Southwest
Montana which appears responsible for the enhanced thunderstorm
activity currently taking place in the far west. These
thunderstorms should persist well into this evening as the mid
level circulation tracks east, just north of the Northern Wyoming
border as this circulation becomes more organized.

Then as a small flat ridge builds into the west, we should have a
mostly precip free day for Wednesday along with warmer and drier
conditions.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 126 PM MDT Tue Jul 17 2018

West flow aloft will be over western and central Wyoming with the
polar front to the north over northern Montana and high pressure
to the south over the Great Basin. Temperatures will be normal to
above normal with generally dry conditions. Saturday may start a
period of a chance for isolated showers and thunderstorms, especially
 in the western and northern mountains. With the monsoon moisture to
the south over the Great Basin the south will be brushed by convection
but the extended models keep the brunt of the moisture to the south
over Utah and Northwest Colorado. Overall the temperatures remain in
a rather narrow band through the extended forecast cooling Saturday
through Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday)
Issued at 1055 PM MDT Tue Jul 17 2018

VFR conditions to prevail at all terminals through 06Z/Thursday.
Last of the showers and storms exiting Natrona County late Tuesday
evening. Much drier air moving into western Wyoming Wednesday with
the only chance for convection across the far north. West-northwest
wind 12G24kts across the southwest terminals and KCPR between about
19Z/Wed and 01Z/Thu.

&&

.FIRE WEATHER...
Issued AT 126 PM MDT Tue Jul 17 2018

Another round of thunderstorms are expected this afternoon; storms
will be scattered in the north and east and more isolated
southwest. There is a slight risk of severe weather in eastern
Wyoming. Relative humidities will be moderate and temperatures
comparable to yesterday. Brisk west to northwest winds however,
are expected to continue for the rest of today in the south and
west by this afternoon. The minimum relative humidity will be in
the mid teens in zone 279 for the rest of this afternoon. The
remainder of the work week looks to be mostly dry.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Baker
AVIATION...CNJ
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 17, 1:34 AM MDT, 23 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
134 AM MDT Tue Jul 17 2018

WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
134 AM MDT Tue Jul 17 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms; most numerous in
northern and eastern areas. Hail and heavy rain are the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Saturday and Sunday...Isolated thunderstorms, mainly in the
afternoon and evening hours.

Monday...Isolated late day thunderstorms, mainly along and east of
the divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts over 45 mph and
heavy rainfall. Thank you.

In the hours before

Special weather statement, Jul 17, 7:19 PM MDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
719 PM MDT TUE JUL 17 2018

WYZ019-020-022-180200-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
719 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
800 PM MDT...

At 718 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Natrona County Airport to Alcova.
Movement was east at 35 mph.

The primary hazard around Casper will be outflow wind of 40 to 50
mph followed by a brief period of heavy rain. To the south near
Alcova, wind gusts of 40 to 50 mph, one-half inch diameter hail, and
brief heavy rain will be possible.

Strong thunderstorms will be near...
  Natrona County Airport around 720 PM MDT.
  Bar Nunn, Homa Hills and Bates Hole around 730 PM MDT.
  Casper and Evansville around 730 to 735 PM MDT.

This includes Interstate 25 between mile markers 176 and 201.

LAT...LON 4244 10683 4301 10665 4306 10607 4243 10607
TIME...MOT...LOC 0117Z 261DEG 29KT 4295 10659 4256 10671

CNJ
Special weather statement, Jul 17, 7:37 PM MDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
737 PM MDT TUE JUL 17 2018

WYZ020-022-180200-
Casper Mountain-Natrona County Lower Elevations-
737 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NATRONA COUNTY UNTIL
800 PM MDT...

At 736 PM MDT, Doppler radar was tracking a strong thunderstorm over
Paradise Valley moving east at 30 mph.

Pea sized to penny sized hail, wind gusts of 40 to 50 mph, brief
heavy rain, and dangerous lightning will be possible with this storm.

This strong thunderstorm will impact Casper and the surrounding
communities through 800 PM MDT.

This includes Interstate 25 between mile markers 176 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4267 10608 4272 10647 4290 10648 4292 10607
      4275 10608 4272 10607
TIME...MOT...LOC 0135Z 271DEG 27KT 4280 10641

CNJ

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:19 PM MDTSpecial Weather StatementRIWNatrona41 min
Jul 17, 7:37 PM MDTSpecial Weather StatementRIWNatrona23 min
Jul 18, 5:08 PM MDTSpecial Weather StatementRIWBig Horn52 min
Jul 18, 5:41 PM MDTSpecial Weather StatementRIWWashakie64 min

Nearby

Red Flag Warnings in Wyoming, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.